Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 147, NWS State College, PA

August 12, 20175 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 12, 2017, 1:52 PM EDT for 5 counties in Pennsylvania. It was in force for 68 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2017, 1:52 PM EDT (17:52 UTC)
Expired
Aug 12, 2017, 3:00 PM EDT
In force
68 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Centre County, PA, Huntingdon County, PA, Juniata County, PA, Mifflin County, PA, Snyder County, PA

The radar

The State College radar (KCCX), 48 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 2:17 PM EDTTSTM WND DMG1 Ene Milroy, PATREE DOWN ACROSS SALEM ROAD BETWEEN BLUE HOLLOW ROAD AND JACKS LANE IN ARMAGH TOWNSHIP.
Aug 12, 2:30 PM EDTTSTM WND DMGYeagertown, PAWIRES DOWN ALONG NORTH MAIN STREET NEAR THRID STREET IN DERRY TOWNSHIP.
Aug 12, 3:00 PM EDTTSTM WND DMGMcalisterville, PATREES DOWN. NUMEROUS OTHER TREES DOWN OVER THE NORTHERN PART OF THE COUNTY
Aug 12, 3:05 PM EDTTSTM WND DMGMcalisterville, PAREPORTS OF TREES DOWN AND TREES ON WIRES IN NORTHERN JUNIATA COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 5.9 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
248 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

881 
WUUS51 KCTP 121752
SVRCTP
PAC027-061-067-087-109-121900-
/O.NEW.KCTP.SV.W.0147.170812T1752Z-170812T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
152 PM EDT SAT AUG 12 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Northeastern Huntingdon County in central Pennsylvania...
  Southeastern Centre County in central Pennsylvania...
  Northeastern Mifflin County in central Pennsylvania...
  Northeastern Juniata County in central Pennsylvania...
  Western Snyder County in central Pennsylvania...

* Until 300 PM EDT

* At 152 PM EDT, a severe thunderstorm was located near Boalsburg,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is possible. Expect wind damage 
           to trees and power lines. 

* Locations impacted include...
  Mcalisterville, Yeagertown, Alfarata, Reedsville,
  Snyder-Middleswart State Park, McClure, Reeds Gap State Park,
  Potters Mills, Belltown and Beaver Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4064 7781 4082 7782 4085 7736 4081 7735
      4086 7710 4060 7710
TIME...MOT...LOC 1752Z 269DEG 18KT 4074 7772 

HAIL...1.00IN
WIND...60MPH
 
$$

La Corte
1 follow-up statement
934 
WWUS51 KCTP 121818
SVSCTP

Severe Weather Statement
National Weather Service State College PA
218 PM EDT SAT AUG 12 2017

PAC061-121827-
/O.CAN.KCTP.SV.W.0147.000000T0000Z-170812T1900Z/
Huntingdon PA-
218 PM EDT SAT AUG 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HUNTINGDON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4065 7764 4083 7764 4084 7759 4085 7736
      4081 7735 4085 7714 4061 7714
TIME...MOT...LOC 1817Z 269DEG 18KT 4074 7755 

$$

PAC027-067-087-109-121900-
/O.CON.KCTP.SV.W.0147.000000T0000Z-170812T1900Z/
Centre PA-Mifflin PA-Juniata PA-Snyder PA-
218 PM EDT SAT AUG 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR SOUTHEASTERN CENTRE...NORTHEASTERN MIFFLIN...NORTH CENTRAL
JUNIATA AND WESTERN SNYDER COUNTIES...

At 217 PM EDT, a severe thunderstorm was located over Milroy, moving
east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is possible. Expect wind damage to 
         trees and power lines. 

Locations impacted include...
Potters Mills, Mcalisterville, Belltown, Beaver Springs, Alfarata,
Reedsville, Troxelville, Snyder-Middleswart State Park, Milroy and
Seven Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4065 7764 4083 7764 4084 7759 4085 7736
      4081 7735 4085 7714 4061 7714
TIME...MOT...LOC 1817Z 269DEG 18KT 4074 7755 

HAIL...1.00IN
WIND...60MPH
 
$$

La Corte

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 12:25 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 12, 12:25 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service State College PA
1225 PM EDT Sat Aug 12 2017

.SYNOPSIS...
A slow moving cold front will push southeast through the
commonwealth late today. High pressure will build into the
state from the Ohio Valley accompanied by fair, dry weather for
Sunday and Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Radar shows convection starting to fire over the Laurel
Highlands up into the Northern Mountains in an increasingly
unstable airmass. The first lightning strikes have been
observed in Clearfield county with the showers moving basically
eastward.

The HRRR shows the activity continuing to blossom into the
afternoon, especially as the convection moves into the Susq
Valley. Have to stay alert for flooding as portions of the lower
Susq saw rainfall totals exceeding 3 inches last evening.

SPC has upgraded the area to a Slight Risk given respectable
shear and the expected development of CAPE in the 1500-2000J
range by the height of afternoon heating.

NCAR's 00Z Ensemble 6-hour total rainfall (ending at 00Z
Sunday) implies that locations across the Lower Susq Valley
could be under the gun again this afternoon with localized 0.75
to 1.25 inch amounts.

High temps today will range from the mid 70s across the NW mtns
and Laurel Highlands, to the low 80s in the SE valleys and Metro
Areas.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Latest guidance shows the main shortwave energy speeding by to
our north allowing drier air to build in behind a departing cold
front tonight into Sunday. There should be enough of a light WNW
breeze tonight to cause some upslope stratus across the
Alleghenies of Western PA, but not much in the way of fog.

Will still mention patchy 1-2SM fog in the deeper valleys late
tonight through the mid morning hours Sunday.

Sunday should be a splendid day for outdoor activities with
temps slightly below seasonal normals, sct-bkn stratocu and
cu, and comfortable/low relative humidity with sfc dewpoints
ranging from the 50s across the central and nw zones, to around
60F in the southeast.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Surface high pressure center slides across PA Sunday night and
off the coast Monday. Most areas will remain dry under the high
but on the back side of the high moisture will move north along
the spine of the Appalachians with an inverted trough bringing a
by late afternoon over the Laurels and slight chances/isolated
north over the mpuntains.

Monday night a short-wave trough to our west over the Great
Lakes will bring some clouds and a slight chance of a shower. As
the short-wave nears and with heating of the day Tuesday, some
scattered convection will develop over the central and eastern
counties of PA. Short-wave ridge moves in behind this Tuesday
night with a dry high pressure pattern over PA through
Wednesday.

A backdoor cold front moves into northeast area Wednesday night
but likely only some clouds. The next storm system approaches
from the west with a slight chance of showers moving into the
western zones by morning. Warm front will increase POPs on
Thursday spreading east across the PA with a cold front
approaching western PA by afternoon Thursday. Models showing
some uncertainty with the timing of this next system through PA.
The pattern aloft becomes more zonal with short-waves moving
across keeping the weather unsettled into the weekend.

Temperatures next week will average near to slightly cooler
than normal.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
Lingering MVFR ceilings over our western higher elevations will
become mainly VFR by early afternoon.

VFR will prevail with local restrictions developing associated
with scattered strong to potentially severe thunderstorms by
early to mid ahead of a cold front pushing southeast from the
lower Great Lakes and Ohio Valley.

Surface pattern looks more favorable for low stratus over the
western TAFs tonight with mainly VFR at the eastern terminals
into Sunday.

.OUTLOOK...

Sun...No significant weather.

Mon...Mainly VFR, but scattered SHRA in the afternoon/evening.

Tue-Wed...No significant weather.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte/Lambert
NEAR TERM...La Corte/Lambert
SHORT TERM...Fitzgerald/Lambert
LONG TERM...Watson
AVIATION...La Corte/Steinbugl
Hazardous weather outlook, Aug 12, 1:20 PM EDT, 32 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
120 PM EDT Sat Aug 12 2017

PAZ004-131730-
Warren-
120 PM EDT Sat Aug 12 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ005-006-010-011-017-024-025-033-034-131730-
McKean-Potter-Elk-Cameron-Clearfield-Cambria-Blair-Somerset-Bedford-
120 PM EDT Sat Aug 12 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Widely scattered strong to severe thunderstorms with gusty winds and
hail are possible during the afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ012-018-019-026>028-035>037-041-042-045-046-049>053-058-064>066-
131730-
Northern Clinton-Northern Centre-Southern Centre-Huntingdon-Mifflin-
Juniata-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Schuylkill-Adams-York-Lancaster-
120 PM EDT Sat Aug 12 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Scattered severe thunderstorms with damaging winds of 60 mph or
greater and large hail exceeding 1 inch in diameter are possible
this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ056-057-059-063-131730-
Perry-Dauphin-Lebanon-Cumberland-
120 PM EDT Sat Aug 12 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Scattered severe thunderstorms with damaging winds of 60 mph or
greater and large hail exceeding 1 inch in diameter are possible
this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 12, 1:15 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service State College PA
115 PM EDT SAT AUG 12 2017

PAZ019-026-027-121800-
Huntingdon PA-Mifflin PA-Southern Centre PA-
115 PM EDT SAT AUG 12 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON...CENTRE...
AND MIFFLIN COUNTIES UNTIL 200 PM EDT...

At 114 PM EDT, Doppler radar indicated a strong thunderstorm near
Ramblewood, moving east at 20 mph.

Dime size hail and winds in excess of 40 mph are possible.

Locations impacted include...
State College, Potters Mills, Ramblewood, Pine Grove Mills,
Houserville, Boalsburg, Lemont, Park Forest Village, Centre Hall,
Seven Mountains, Rock Springs, Stormstown, Barrville, Tussey Mountain
Ski Area, Pennsylvania State University and Pennsylvania Military
Museum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4073 7802 4083 7800 4085 7761 4063 7763
TIME...MOT...LOC 1714Z 282DEG 16KT 4077 7796

Evanego
Special weather statement, Aug 12, 1:30 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service State College PA
130 PM EDT SAT AUG 12 2017

PAZ026-121800-
Huntingdon PA-
130 PM EDT SAT AUG 12 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON COUNTY UNTIL
200 PM EDT...

At 129 PM EDT, Doppler radar indicated a strong thunderstorm over Shy
Beaver, moving east at 15 mph.

Dime size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Trough Creek State Park, Shy Beaver, Saltillo, Cassville and Three
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4025 7824 4033 7821 4036 7791 4014 7796
TIME...MOT...LOC 1729Z 278DEG 15KT 4027 7819

Evanego

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 8:02 PM EDTSpecial Weather StatementCTPJuniata, Perry28 min
Aug 11, 8:06 PM EDTSpecial Weather StatementCTPHuntingdon24 min
Aug 11, 8:33 PM EDTSpecial Weather StatementCTPPerry42 min
Aug 11, 8:46 PM EDTSevere Thunderstorm WarningCTPPerry59 min
Aug 11, 9:33 PM EDTAreal Flood AdvisoryCTPDauphin, Juniata, Perry3 hr
Aug 11, 10:52 PM EDTAreal Flood AdvisoryCTPLebanon, Schuylkill3 hr
Aug 12, 12:37 AM EDTAreal Flood AdvisoryCTPCumberland, Dauphin, Perry3 hr
Aug 12, 4:00 AM EDTRiver Flood WarningCTPLebanon, Schuylkill21 hr
Aug 12, 4:07 AM EDTRiver Flood WarningCTPDauphin, Lebanon13 hr
Aug 12, 1:15 PM EDTSpecial Weather StatementCTPCentre45 min
Aug 12, 1:17 PM EDTFlash Flood WatchCTPCumberland, Dauphin, Lebanon, Perry5 hr
Aug 12, 1:30 PM EDTSpecial Weather StatementCTPHuntingdon30 min
Aug 12, 2:23 PM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin, Perry67 min
Aug 12, 3:03 PM EDTTornado WarningCTPJuniata, Perry57 min
Aug 12, 3:24 PM EDTSevere Thunderstorm WarningCTPDauphin, Juniata, Northumberland, Perry, Snyder81 min
Aug 12, 3:35 PM EDTTornado WarningCTPDauphin, Lebanon55 min
Aug 12, 3:48 PM EDTSevere Thunderstorm WarningCTPFranklin72 min
Aug 12, 3:59 PM EDTAreal Flood AdvisoryCTPCumberland, Dauphin, York3 hr
Aug 12, 4:15 PM EDTSevere Thunderstorm WarningCTPLebanon60 min
Aug 12, 4:24 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, York102 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.